MAUDE Adverse Event Report: GYRUS ACMI, INC. VALVE IN CARTRIDGE, 5MM; SPIRATION VALVE

GYRUS ACMI, INC. VALVE IN CARTRIDGE, 5MM; SPIRATION VALVE
Model Number HUS-V5
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hemoptysis (1887)
Type of Reportable Event Death
Additional Manufacturer Narrative
A journal publication (j bronchology interv pulmonol.2023 apr 3.Doi: 10.1097/lbr.0000000000000919.Epub ahead of print.Pmid: 37010814) reported a case utilizing one 5mm spiration valve for hemoptysis caused by vascular coil erosion in hughes-stovin syndrome.No device malfunction was reported.The reported use of the spiration valve is an off-label use of the device.The model number of the device is unknown.Author has been contacted for additional information.Author contacted to determine if valve was removed.
 
Event or Problem Description
A literature case study presented on the bronchoscopic management of hemoptysis caused by airway erosion from vascular coils.   patient suffered from hughes-stovin syndrome, antiphospholipid antibody syndrome, and recurrent pulmonary emboli receiving chronic immune suppression and chronic anticoagulation and presented with massive hemoptysis.One year prior, the patient had developed massive hemoptysis due to a left lower lobe pulmonary artery aneurysmal rupture treated with surgical resection.  three months prior, a patient developed massive hemoptysis secondary to the right lower lobe (rll) aneurysmal rupture, which was treated with vascular coil embolization.Cross-sectional imaging at the site showed the most likely source of bleeding to be an erosion of a vascular coil through a vessel wall into the rll anterior segment bronchus.  bilateral airway inspection showed no fresh bleeding and no grossly apparent vascular abnormalities but a small amount of old blood in the rll bronchial tree and vascular coils visible in the r b8 segmental bronchus.  it was decided to attempt to maximize local containment in the event of massive future re-bleeding from with area.The patient was referred for bronchoscopic management to maximize local containment in the event of massive future re-bleeding from the area (right lower lobe). multiple surgicel strips were placed in r b8 to bolster local hemostasis.A combination of spiration endobronchial valve (ebv) and tisseel fibrin glue on either side of the valve was placed more proximally.Around 1-month after surgical referral, it was reported the patient suffered another massive hemoptysis (possibly due to disintegration of the valve-glue complex over time or due to a fresh aneurysmal rupture) that resulted in cardiac arrest and ultimately patient death.

Brand Name
VALVE IN CARTRIDGE, 5MM
Common Device Name
SPIRATION VALVE
Manufacturer (Section D)
GYRUS ACMI, INC.
6675 185th ave ne
redmond WA 98052
Manufacturer (Section G)
GYRUS ACMI, INC.
6675 185th ave ne
redmond WA 98052
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16870960
Report Number3004450998-2023-00032
Device Sequence Number12287102
Product Code OAZ
UDI-Device Identifier00896506002088
UDI-Public00896506002088
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Literature,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberHUS-V5
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2023
Initial Report FDA Received Date05/04/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age28 YR
Patient SexMale